A 43-year-old man was admitted to hospital suffering hallucinations. He had fallen off his bike, fractured a bone in his shoulder, and was prescribed one to two tablets of Tylenol (paracetamol plus codeine) every four to six hours for two days. He continued to suffer occasional hallucinations and vomiting and from jaundice. Once in hospital liver function tests on his blood indicated that he had liver damage. He died in a hepatic coma thirty hours after being admitted to hospital. It was later revealed by relatives that the patient had also treated himself with nine Tylenol tablets plus ten tablets of another preparation after the bicycle accident. Another important factor was that he regularly drank half a case (twelve bottles) of beer each day.2
at the same time as paracetamol. Other factors such as food constituents and genetic variation can also be important. For example, it has been shown that paracetamol metabolism (by the toxic route) varies by as much as tenfold between individuals. Clearly the toxic effect(s) of paracetamol after an overdose varies between individuals, as can be seen in the next case.
If an overdose of paracetamol combined with other drugs is taken, the situation may be very different. For example, the combined preparation Distalgesic contains not only paracetamol but also a drug called
Was this article helpful?
Are you fed up with your frequent headache pain? 101 Simple Ways to Attack Your Headache BEFORE the Pain Starts Guaranteed No Pain, No Fear, Full Control Normal Life Again Headaches can stop you from doing all the things you love. Seeing friends, playing with the kids... even trying to watch your favorite television shows.